Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 86, NWS Des Moines, IA

June 18, 2009Calhoun County, Sac County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 18, 2009, 7:34 AM CDT for Calhoun County, Sac County, Webster County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2009, 7:34 AM CDT (12:34 UTC)
Expired
Jun 18, 2009, 8:15 AM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Calhoun County, IA, Sac County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 7:04 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1501 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 181234
SVRDMX
IAC025-161-187-181315-
/O.NEW.KDMX.SV.W.0086.090618T1234Z-090618T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
734 AM CDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WEBSTER COUNTY IN CENTRAL IOWA...
  CALHOUN COUNTY IN WEST CENTRAL IOWA...
  EASTERN SAC COUNTY IN WEST CENTRAL IOWA...

* UNTIL 815 AM CDT

* AT 731 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SAC
  CITY...OR 21 MILES SOUTHEAST OF STORM LAKE...AND WAS MOVING EAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LYTTON...YETTER AND AUBURN BY 740 AM CDT...
  LAKE CITY BY 750 AM CDT...
  ROCKWELL CITY BY 755 AM CDT...
  LOHRVILLE BY 800 AM CDT...
  RINARD BY 805 AM CDT...
  SOMERS...FARNHAMVILLE AND KNIERIM BY 810 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

&&

LAT...LON 4247 9506 4248 9413 4221 9413 4221 9454
      4227 9508
TIME...MOT...LOC 1234Z 272DEG 37KT 4238 9494

$$

LEE
2 follow-up statements
000 
WWUS53 KDMX 181254
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
754 AM CDT THU JUN 18 2009

IAC161-181304-
/O.CAN.KDMX.SV.W.0086.000000T0000Z-090618T1315Z/
SAC IA-
754 AM CDT THU JUN 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SAC COUNTY IS
CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.

LAT...LON 4247 9484 4248 9413 4221 9413 4221 9454
      4224 9482
TIME...MOT...LOC 1254Z 272DEG 37KT 4237 9466

$$

IAC025-187-181315-
/O.CON.KDMX.SV.W.0086.000000T0000Z-090618T1315Z/
WEBSTER IA-CALHOUN IA-
754 AM CDT THU JUN 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR CALHOUN AND SOUTHWESTERN WEBSTER COUNTIES...

AT 754 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ROCKWELL CITY...OR 27 MILES WEST OF FORT DODGE...MOVING EAST AT
45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOHRVILLE BY 800 AM CDT...
  RINARD BY 805 AM CDT...
  SOMERS...FARNHAMVILLE AND KNIERIM BY 810 AM CDT...
  CALLENDER...MOORLAND AND GOWRIE BY 815 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4247 9484 4248 9413 4221 9413 4221 9454
      4224 9482
TIME...MOT...LOC 1254Z 272DEG 37KT 4237 9466

$$

LEE
000 
WWUS53 KDMX 181308
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
808 AM CDT THU JUN 18 2009

IAC025-187-181318-
/O.EXP.KDMX.SV.W.0086.000000T0000Z-090618T1315Z/
WEBSTER IA-CALHOUN IA-
808 AM CDT THU JUN 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN AND SOUTHWESTERN
WEBSTER COUNTIES EXPIRES AT 815 AM CDT...

THE WARNING HAS BEEN REPLACED WITH A NEW SEVERE THUNDERSTORM 
WARNING.

LAT...LON 4247 9484 4248 9413 4221 9413 4221 9454
      4224 9482
TIME...MOT...LOC 1308Z 272DEG 37KT 4236 9447

$$

ZOGG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:16 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 18, 6:16 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
616 AM CDT THU JUN 18 2009

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
MULTIPLE CONVECTIVE EVENTS ARE THE OBVIOUS FOCUS THIS MORNING.
CURRENT SITUATION HAS 100-130KT JET TOPPING CENTRAL CONUS RIDGE.
RIGHT ENTRANCE REGION OF MAX WINDS THROUGH MI HELPED FEED OUR
EXITING MCS.  NEXT SHORT WV MOVED OUT OF CO INTO NE OVERNIGHT AND IS
PRESENTLY DRIVING THAT MCS.  EXPECT THIS COMPLEX TO KEEP ON ROLLING
INTO IA THIS MORNING.  KINEMATIC FORCING SUSTAINS WITH HELP FROM
AXIS OF THETA-E ADVECTION FROM NE INTO IA...ALONG WITH ELEVATED
FRONTOGENETICAL FORCING WITH BACLIN ZONE ALOFT.  MOISTURE
CONVERGENCE ALONG 310K SFC SUGGESTS THIS AS WELL.  EXTREME ELEVATED
INSTABILITY AVAILABLE WITH 3-4K CAPES AND LITTLE CIN IN PLACE
THROUGH AT LEAST 15Z.   EFFECTIVE SHEAR 50 PLUS KTS ALONG BACLIN ZN
SO WOULD NOT BE AT ALL SURPRISED TO SEE MCS STRENGTHEN AS IT ENTERS
IA.  SHOULD THEN SEE A LULL THROUGH MUCH OF THE AFTERNOON AS WARM
TEMPS AND EML BUILD INTO IA A LA THE SPC DAY 1 OUTLOOK.  09Z SFC
ANLYS PLACES SYNOPTIC FRONT FROM ERN NE ALONG IA/MO BORDER WHICH
SHOULD SURGE NWD INTO STATE AS CAP TEMPORARILY BUILDS.  CONVERGENCE
ZONE IS EXPECTED TO THEN BE ACROSS NRN IA BY END OF PEAK HEATING.
WITH MLCAPES IN EXCESS OF 4K J/KG...STRONG DEEP SHEAR AND MORE THAN
ADEQUATE SHALLOW SHEAR CONSIDERING THE AMOUNT OF INSTABILITY...
TORNADIC SUPERCELLS WILL LIKELY DEVELOP QUICKLY ONCE IT GOES HENCE
SVR WORDING IN ZONES.

UNLIKE PRESENT SITUATION...VEERING LLJ MAY PUSH MCS OUT OF AREA
LATER TONIGHT.  HOWEVER FORCING AHEAD OF NRN PLAINS THROUGH EXPECTED
TO DEVELOP YET ANOTHER ROUND OF CONVECTION WITH FROPA ON FRI BEFORE
ENDING HEADING INTO THE WEEKEND.  WITH AIRMASS JUICED...HEAVY RAIN
AND FLOODING POSSIBLE BUT SECONDARY THREAT TO SVR.  BETTER HEAVY
RAINS CHANCES ARE NORTH...BUT THIS AREA CAN TAKE MORE RAIN AS WELL.
NO CHANGES TO FORECAST FOR WEEKEND AND BEYOND.

WE CERTAINLY HAVE THE POTENTIAL TO WARM UP GREATLY TODAY...BUT
STAYED JUST BELOW PERSISTENCE DUE TO APPROACHING MCS.  THIS WILL
HAVE TO BE WATCHED HOWEVER.  EXPECT ANOTHER WARM AND MUGGY NIGHT
TONIGHT WITH FAIRLY SEASONAL TEMPS AND RELATIVELY DRIER CONDITIONS
FOR THE WEEKEND...ESPECIALLY SAT.

&&

.AVIATION...18/12Z
BRIEF MVFR CIGS/BR VSBYS POSSIBLE AT KMCW/KALO FOR THE NEXT HOUR OR
TWO. THEREAFTER...THUNDERSTORMS WILL BE THE SOLE PRODUCER OF SUB-VFR
CONDITIONS THROUGH THE TAF PERIODS. CONDITIONS WILL REMAIN MOIST AND
VERY UNSTABLE ACROSS THE REGION TODAY. ONE ROUND OF THUNDERSTORMS
WILL ROLL ACROSS NORTHERN IOWA THIS MORNING...AND APPEAR ON TRACK TO
IMPACT KMCW WITH POTENTIALLY SEVERE WEATHER AROUND 14-15Z. IF THE
STORMS DO TRACK TO KMCW THERE WILL BE HIGH WIND GUSTS...VERY HEAVY
RAIN AND LOW CIGS...AND POSSIBLY HAIL. THIS WILL BE REFLECTED IN A
TEMPO GROUP ON THE 12Z TAFS. ONCE THESE STORMS CROSS NORTHERN IOWA
IT WILL BE RELATIVELY QUIET FOR THE REST OF THE MORNING INTO THE
EARLY AFTERNOON AS WE WILL BE CAPPED. HOWEVER...LATER IN THE DAY THE
CAP WILL LIKELY BREAK WITH THUNDERSTORMS DEVELOPING...ESPECIALLY
FURTHER NORTH AND EAST AT KMCW AND KALO. DUE TO UNCERTAINTIES IN
TIMING OF THE CAP BREAKING AS WELL AS LOCATION OF STORMS...WILL
INCLUDE TEMPOS AT KMCW/KALO WHERE LATE AFTERNOON STORMS ARE
LIKELIEST BUT OTHERWISE STICK WITH VCTS ATTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BSS/FAB/LEE
Hazardous weather outlook, Jun 18, 5:35 AM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
535 AM CDT THU JUN 18 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-191100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
535 AM CDT THU JUN 18 2009

...SEVERE WEATHER OUTBREAK POSSIBLE THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS MORNING...MAINLY ACROSS NORTHERN
IOWA. THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

ADDITIONAL THUNDERSTORMS MAY DEVELOP OVER CENTRAL AND
NORTHERN IOWA DURING THE LATE AFTERNOON OR EVENING HOURS. SEVERE
WEATHER COULD VERY WELL OCCUR WITH THESE STORMS AS WELL. IN
FACT...THERE IS A MODERATE RISK OF SEVERE WEATHER WITH A SEVERE
WEATHER OUTBREAK POSSIBLE. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES MAY OCCUR WITH THE STRONGER STORMS.

ANY OF THE STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINS AND POTENTIALLY FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES CONTINUE INTO FRIDAY WITH SEVERE WEATHER
AGAIN QUITE POSSIBLE...MAINLY CENTRAL AND EASTERN SECTIONS WHERE A
MODERATE RISK OF SEVERE WEATHER EXISTS. LARGE HAIL...DAMAGING
WINDS AND A FEW TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAINS MAY
OCCUR AS WELL.

ADDITIONAL THUNDERSTORM CHANCES ARE IN THE FORECAST SUNDAY INTO
MONDAY...MAINLY NORTH AND WEST. THE SEVERE WEATHER POTENTIAL IS
LOW FOR THE TIME BEING.

.SPOTTER INFORMATION STATEMENT...

SEVERAL EPISODES OF SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY
THROUGH FRIDAY. AN EMERGENCY MANAGEMENT CONFERENCE CALL WILL LIKELY BE
CONDUCTED LATER TODAY.

SMALL

In the hours before

Local storm report, Jun 18, 3:22 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
322 AM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND DMG     1 NE BONDURANT          41.70N 93.44W
06/18/2009                   POLK               IA   LAW ENFORCEMENT

            POLK COUNTY LAW ENFORCEMENT REPORTS ROOF BLOWN OFF HOUSE
            AND BARN AT 2ND ST NE AND NE 80TH ST JUST EAST OF
            BONDURANT. DELAYED REPORT. TIME ESTIMATED.

&&

LEE
Local storm report, Jun 18, 4:04 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
404 AM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             ANITA                   41.44N 94.77W
06/17/2009  E0.88 INCH       CASS               IA   TRAINED SPOTTER

            HAIL LASTED ABOUT FIVE MINUTES.

1006 PM     HAIL             6 WNW ADAIR             41.55N 94.75W
06/17/2009  E1.75 INCH       AUDUBON            IA   LAW ENFORCEMENT

1031 PM     HAIL             ADAIR                   41.50N 94.64W
06/17/2009  E1.75 INCH       ADAIR              IA   BROADCAST MEDIA

            FROM KCCI TV.

1035 PM     HAIL             ADAIR                   41.50N 94.64W
06/17/2009  E1.25 INCH       ADAIR              IA   FIRE DEPT/RESCUE

            LASTED FOR SEVERAL MINUTES. FROM ADAIR FIRE DEPARTMENT.

1037 PM     HAIL             ADAIR                   41.50N 94.64W
06/17/2009  E1.00 INCH       ADAIR              IA   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED ONE INCH DIAMETER HAIL IN
            ADAIR.

1043 PM     HAIL             4 NW DES MOINES         41.63N 93.67W
06/17/2009  E1.00 INCH       POLK               IA   TRAINED SPOTTER

1045 PM     HAIL             6 NW DES MOINES         41.64N 93.69W
06/17/2009  E1.75 INCH       POLK               IA   TRAINED SPOTTER

1050 PM     HAIL             1 E SAYLORVILLE         41.68N 93.61W
06/17/2009  E0.75 INCH       POLK               IA   LAW ENFORCEMENT

            POLK COUNTY LAW ENFORCEMENT REPORTED DIME TO PENNY SIZED
            HAIL IN EASTERN SAYLOR TOWNSHIP.

1053 PM     HAIL             CASEY                   41.51N 94.52W
06/17/2009  E2.00 INCH       GUTHRIE            IA   LAW ENFORCEMENT

            PUBLIC REPORT VIA GUTHRIE COUNTY SHERIFF.

1105 PM     HAIL             BONDURANT               41.69N 93.46W
06/17/2009  E1.00 INCH       POLK               IA   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED ONE INCH HAIL AT
            NORTHEAST 78TH AND HIGHWAY 65 IN BONDURANT

1112 PM     HAIL             STUART                  41.50N 94.32W
06/17/2009  E1.00 INCH       ADAIR              IA   BROADCAST MEDIA

            FROM KCCI TV.

1205 AM     TSTM WND DMG     1 SE EAST PERU          41.21N 93.91W
06/18/2009                   MADISON            IA   STORM CHASER

            SEVERAL LARGE TREE BRANCHES DOWN AT INTERSECTION OF G68
            AND R21. TIME ESTIMATED.

1210 AM     TSTM WND DMG     1 SE EAST PERU          41.21N 93.91W
06/18/2009                   MADISON            IA   LAW ENFORCEMENT

            MADISON COUNTY LAW ENFORCEMENT REPORTED TREES BLOWN DOWN
            OVER THE ROAD AT 3010 RUSTIC AVENUE

1210 AM     TSTM WND GST     1 NW EAST PERU          41.24N 93.94W
06/18/2009  E65.00 MPH       MADISON            IA   LAW ENFORCEMENT

            MADISON COUNTY LAW ENFORCEMENT REPORTED ESTIMATED 65 MPH
            WIND GUSTS JUST NORTHWEST OF EAST PERU

1210 AM     HAIL             1 NW EAST PERU          41.24N 93.94W
06/18/2009  E1.75 INCH       MADISON            IA   LAW ENFORCEMENT

            MADISON COUNTY LAW ENFORCEMENT REPORTED GOLF BALL HAIL
            JUST NORTHWEST OF EAST PERU

1216 AM     FUNNEL CLOUD     4 WSW EAST PERU         41.20N 94.00W
06/18/2009                   MADISON            IA   LAW ENFORCEMENT

            MADISON COUNTY LAW ENFORCEMENT REPORTED A FUNNEL CLOUD
            NEAR THE INTERSECTION OF MILLSTREAM AVENUE AND 305TH
            STREET

1225 AM     HAIL             TRURO                   41.21N 93.85W
06/18/2009  E1.75 INCH       MADISON            IA   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED GOLF BALL SIZED HAIL IN
            TRURO

1258 AM     HAIL             LIDDERDALE              42.12N 94.78W
06/18/2009  E1.00 INCH       CARROLL            IA   LAW ENFORCEMENT

0133 AM     TSTM WND GST     1 WNW OSKALOOSA         41.27N 92.68W
06/18/2009  E55.00 MPH       MAHASKA            IA   TRAINED SPOTTER

            SPOTTER ESTIMATES A BRIEF 50 TO 55 MPH WIND GUST.

0138 AM     TSTM WND GST     1 N OSKALOOSA           41.31N 92.64W
06/18/2009  E70.00 MPH       MAHASKA            IA   TRAINED SPOTTER

0142 AM     TSTM WND GST     3 SSW BOONE AIRPORT     42.02N 93.87W
06/18/2009  E60.00 MPH       BOONE              IA   NWS EMPLOYEE

            AN OFF DUTY NATIONAL WEATHER SERVICE EMPLOYEE REPORTED
            WIND GUSTS TO 60 MPH 3 MILES SOUTH OF BOONE

0153 AM     TSTM WND GST     2 N MADRID              41.90N 93.82W
06/18/2009  E70.00 MPH       BOONE              IA   LAW ENFORCEMENT

            BOONE COUNTY LAW ENFORCEMENT RELAYED A REPORT FROM MADRID
            FIRE DEPARTMENT OF ESTIMATED 70 MPH GUSTS ABOUT TWO MILES
            NORTH OF MADRID

0153 AM     TSTM WND GST     POLK CITY               41.77N 93.72W
06/18/2009  M58.00 MPH       POLK               IA   MESONET

0155 AM     TSTM WND DMG     HUXLEY                  41.90N 93.60W
06/18/2009                   STORY              IA   LAW ENFORCEMENT

            STORY COUNTY LAW ENFORCEMENT REPORTS WIDESPREAD WIND
            DAMAGE IN AND AROUND HUXLEY. LINES DOWN...TREE LIMBS UP
            TO 20-INCH DIAMETER DOWN...A SHED BLOWN ACROSS A PARKING
            LOT...AND A TRACTOR TRAILER BLOWN INTO THE DITCH AT MILE
            104 ON I-35. TIME ESTIMATED.

0158 AM     TSTM WND DMG     MADRID                  41.88N 93.82W
06/18/2009                   BOONE              IA   LAW ENFORCEMENT

            BOONE COUNTY LAW ENFORCEMENT REPORTS 12 INCH LIMBS DOWN
            IN MADRID

0200 AM     TSTM WND DMG     2 SE HUXLEY             41.88N 93.57W
06/18/2009                   STORY              IA   EMERGENCY MNGR

            SEMI REPORTEDLY BLOWN OFF INTERSTATE 35 NEAR HIGHWAY 210.
            TIME ESTIMATED.

0200 AM     TSTM WND DMG     HUXLEY                  41.90N 93.60W
06/18/2009                   STORY              IA   EMERGENCY MNGR

            LARGE BRANCHES AND POWER LINES DOWN.

0200 AM     TSTM WND DMG     CAMBRIDGE               41.90N 93.53W
06/18/2009                   STORY              IA   EMERGENCY MNGR

            METAL OUT BUILDING BLOWN OVER AT TRAILER PARK. TIME
            ESTIMATED.

0200 AM     TSTM WND GST     3 S POLK CITY           41.74N 93.72W
06/18/2009  E60.00 MPH       POLK               IA   NWS EMPLOYEE

            STRONG WIND BLOWN RAIN AT NWS OFFICE.

0202 AM     TSTM WND GST     4 NNW ANKENY AIRPORT    41.74N 93.60W
06/18/2009  E60.00 MPH       POLK               IA   AMATEUR RADIO

0202 AM     TSTM WND GST     2 NNW CLIVE             41.63N 93.78W
06/18/2009  E60.00 MPH       POLK               IA   TRAINED SPOTTER

0202 AM     TSTM WND GST     2 N CLIVE               41.63N 93.78W
06/18/2009  E60.00 MPH       POLK               IA   TRAINED SPOTTER

0202 AM     TSTM WND GST     2 NNW CLIVE             41.63N 93.78W
06/18/2009  E60.00 MPH       POLK               IA   TRAINED SPOTTER

0205 AM     TSTM WND GST     HUXLEY                  41.90N 93.60W
06/18/2009  E65.00 MPH       STORY              IA   TRAINED SPOTTER

            POWER OUT. PEA HAIL. DAMAGE UNKNOWN.

0206 AM     TSTM WND GST     4 NNW ANKENY AIRPORT    41.74N 93.60W
06/18/2009  E60.00 MPH       POLK               IA   AMATEUR RADIO

0206 AM     TSTM WND GST     4 NNW ANKENY AIRPORT    41.74N 93.60W
06/18/2009  E60.00 MPH       POLK               IA   AMATEUR RADIO

0206 AM     TSTM WND GST     4 NNW ANKENY AIRPORT    41.74N 93.60W
06/18/2009  E60.00 MPH       POLK               IA   AMATEUR RADIO

0208 AM     TSTM WND GST     5 N ANKENY AIRPORT      41.76N 93.58W
06/18/2009  E65.00 MPH       POLK               IA   NWS EMPLOYEE

0208 AM     TSTM WND GST     4 NNW ANKENY AIRPORT    41.74N 93.60W
06/18/2009  E60.00 MPH       POLK               IA   TRAINED SPOTTER

0208 AM     TSTM WND DMG     ANKENY                  41.72N 93.61W
06/18/2009                   POLK               IA   TRAINED SPOTTER

            MULTIPLE TWO TO THREE INCH TREE BRANCHES DOWN ACROSS
            TOWN...SOME UP TO FOUR TO SIX INCHES. BRIEF POWER
            OUTAGES. SEVERAL AREAS OF STREET FLOODING.

0210 AM     TSTM WND DMG     1 NE BONDURANT          41.70N 93.44W
06/18/2009                   POLK               IA   LAW ENFORCEMENT

            POLK COUNTY LAW ENFORCEMENT REPORTS ROOF BLOWN OFF HOUSE
            AND BARN AT 2ND ST NE AND NE 80TH ST JUST EAST OF
            BONDURANT. DELAYED REPORT. TIME ESTIMATED.

0213 AM     TSTM WND GST     2 NE DES MOINES         41.60N 93.59W
06/18/2009  M59.00 MPH       POLK               IA   TRAINED SPOTTER

0214 AM     TSTM WND GST     ANKENY                  41.72N 93.61W
06/18/2009  M74.00 MPH       POLK               IA   MESONET

            RWIS INSTRUMENT IN ANKENY RECORDED A GUST TO 64 KT/ 74
            MPH AT 213 AM

0214 AM     TSTM WND GST     DES MOINES INT AIRPORT  41.53N 93.66W
06/18/2009  M58.00 MPH       POLK               IA   ASOS

            ASOS AT DES MOINES AIRPORT RECORDED A GUST TO 50 KT/58
            MPH AT 214 AM

0222 AM     TSTM WND DMG     ESE OTTUMWA             41.02N 92.41W
06/18/2009                   WAPELLO            IA   TRAINED SPOTTER

            ROAD SIGNS BLOWN OVER. ALSO REPORTED STREET FLOODING.

0223 AM     TSTM WND GST     COLFAX                  41.68N 93.24W
06/18/2009  M59.00 MPH       JASPER             IA   MESONET

0225 AM     TSTM WND GST     NNW PRAIRIE CITY        41.60N 93.24W
06/18/2009  E70.00 MPH       JASPER             IA   TRAINED SPOTTER

0235 AM     TSTM WND GST     ELDON                   40.92N 92.22W
06/18/2009  E70.00 MPH       WAPELLO            IA   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED 70 MPH GUST IN ELDON

&&

SMALL
Local storm report, Jun 18, 6:19 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
619 AM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND GST     5 NNW ANKENY AIRPORT    41.75N 93.61W
06/18/2009  E70.00 MPH       POLK               IA   NWS EMPLOYEE

            ALSO ROOF DAMAGE THROUGHOUT NEIGHBORHOOD. SIDING RIPPED
            OFF OF SOME HOUSES AS WELL. REPORT HAS BEEN CORRECTED FOR
            GUST MAGNITUDE...TIME OF EVENT /ORIGINALLY LISTED AS 208
            AM CDT/ AND LOCATION.

&&

ZOGG
Local storm report, Jun 18, 6:41 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
641 AM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 AM     TSTM WND DMG     5 W COLFAX              41.68N 93.34W
06/18/2009                   JASPER             IA   TRAINED SPOTTER

            SEVERAL SHINGLES BLOWN OFF ROOFS OF MANY HOMES THROUGHOUT
            THE NEIGHBORHOOD. NEXT DOOR NEIGHBOR HAD WINDOWS BROKEN
            OUT FROM STRONG WINDS.

&&

PODRAZIK
Special weather statement, Jun 18, 6:55 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
655 AM CDT THU JUN 18 2009

IAZ033-181230-
SAC-
655 AM CDT THU JUN 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR SAC COUNTY UNTIL 730 AM CDT...

AT 653 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AURELIA TO BATTLE
CREEK...MOVING NORTHEAST AT 50 MPH.

PENNY SIZE HAIL...AND WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH
THESE STORMS.

THESE STORMS WILL BE NEAR...
  SCHALLER AND ODEBOLT BY 715 AM CDT.
  EARLY BY 725 AM CDT.
  SAC CITY AND NEMAHA BY 730 AM CDT.

LEE
Local storm report, Jun 18, 7:03 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 AM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     5 S HUXLEY              41.82N 93.60W
06/18/2009                   POLK               IA   DEPT OF HIGHWAYS

            US HWY 69 CLOSED...DUE TO DOWNED POWER LINES...BETWEEN IA
            HWY 210 AND IA HWY 87 /NE 126TH AVE/. TIME ESTIMATED.
            DELAYED REPORT.

&&

ZOGG

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:30 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie45 min
Jun 17, 10:04 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union41 min
Jun 17, 10:15 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie45 min
Jun 17, 10:38 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren37 min
Jun 17, 10:43 PM CDTSevere Thunderstorm WarningDMXCrawford32 min
Jun 17, 10:46 PM CDTSevere Thunderstorm WarningDMXAdair, Madison44 min
Jun 17, 10:59 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison46 min
Jun 17, 11:07 PM CDTSevere Thunderstorm WarningDMXJasper41 min
Jun 17, 11:14 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac46 min
Jun 17, 11:27 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Madison48 min
Jun 17, 11:55 PM CDTTornado WarningDMXClarke, Madison, Warren35 min
Jun 18, 12:00 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Sac45 min
Jun 18, 12:12 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Warren48 min
Jun 18, 12:17 AM CDTSevere Thunderstorm WarningDMXCrawford, Sac37 min
Jun 18, 12:21 AM CDTAreal Flood AdvisoryDMXCalhoun, Carroll, Crawford, Sac3 hr
Jun 18, 12:31 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas29 min
Jun 18, 12:35 AM CDTSevere Thunderstorm WarningDMXLucas, Marion, Monroe, Warren, Wayne40 min
Jun 18, 12:43 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Guthrie, Sac47 min
Jun 18, 12:59 AM CDTTornado WarningDMXLucas, Wayne31 min
Jun 18, 1:18 AM CDTSevere Thunderstorm WarningDMXLucas, Mahaska, Marion, Monroe, Wapello42 min
Jun 18, 1:41 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story49 min
Jun 18, 1:44 AM CDTSevere Thunderstorm WarningDMXMarion, Warren46 min
Jun 18, 2:07 AM CDTSevere Thunderstorm WarningDMXPolk, Warren23 min
Jun 18, 2:11 AM CDTSevere Thunderstorm WarningDMXJasper, Marion39 min
Jun 18, 2:24 AM CDTSevere Thunderstorm WarningDMXMonroe, Wapello51 min
Jun 18, 2:32 AM CDTSevere Thunderstorm WarningDMXLucas, Marion, Monroe, Warren28 min
Jun 18, 5:54 AM CDTRiver Flood WarningDMXMahaska, Marion5 days
Jun 18, 7:24 AM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster36 min
Jun 18, 7:39 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas36 min
Jun 18, 8:03 AM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright42 min
Jun 18, 9:05 AM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Story25 min
Jun 18, 10:49 AM CDTRiver Flood WarningDMXMahaska, Marion10 hr
Jun 18, 12:35 PM CDTRiver Flood WarningDMXWapello11 hr
Jun 18, 1:34 PM CDTRiver Flood WarningDMXWapello5 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.